Alert archive / Mississippi / River Flood Warnings in 2019

River Flood Warning 14, NWS Jackson, MS

January 2, 2019Leake County, Mississippi

NWS Jackson, MS issued this river flood warning at Jan 2, 2019, 8:13 PM CST for Leake County, Mississippi. It took effect at Jan 4, 2019, 9:43 AM CST. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Jan 2, 2019, 8:13 PM CST (02:13 UTC)
In effect from
Jan 4, 2019, 9:43 AM CST
Expired
Jan 7, 2019, 9:05 PM CST
In force
3 days
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
Minor

County Leake County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 68 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Pearl River near Lena (GDHM6). The gauge peaked at 24.46 ft at Jan 5, 2019, 6:00 AM CST.

actionminormoderate20253001/0301/0401/0501/0601/0701/0801/09
Action stage
23 ft
Minor stage
24 ft
Moderate stage
29 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02483500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Jan 2, 7:39 PM CST, 34 minutes earlier.

Area forecast discussion, Jan 2, 7:39 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
739 PM CST Wed Jan 2 2019

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
IFR/LIFR conditions prevail at all TAF sites this evening as the
rain continues across most of the area. IFR/LIFR Conditions will
continue through the period, but the rain will begin to shift
southward early on Thursday. As the area of rain shifts southward
GWO/GLH/GTR may see a few rain free hours early on Thursday, but
expect the rain to return later in the period./15/

&&

.DISCUSSION...

Tonight and Thursday:

A split-flow pattern aloft exists over the US today. With a
sw-ne oriented baroclinic zone across the area, frontogenetic
lift has increased and promoted the development of widespread
rainfall. As we go into the evening, the upper lift is expected
to increase and in turn increase the rates of rainfall. The PW
value from this morning's sounding was below 1.5" but is expected
to rise anomalously above that by this evening. This will help
this system be very efficient in rainfall. Overnight, rainfall
totals could be as high as 2-3" over northeast LA into central MS.

Expect the rainfall to let up a little bit after midnight tonight
and through the morning hours on Thursday as the frontal forcing
relaxes, though there will still be some light rain around. As a
cutoff low over the Southwest US ejects across the southern Plains
overnight tonight and into the Southeast region tomorrow, another
round of rain will begin its impact on our CWA tomorrow
afternoon. This round of rain could bring rain totals as much as
1-3" to the area again. With all of this forecast rain falling on
top of our already saturated soils, the Flash Flood Watch has been
expanded to include the Pine Belt region of the CWA and will be
in effect starting Thursday morning.

With all of this rain and overcast skies, temperatures will
fluctuate very little over the next 24 hours or so. Temps overnight
will fall only about 5 degrees or so with lows ranging from the low
40s to the low 50s. Thursday highs will be similar to today with
temps ranging from the upper 40s to upper 50s. /10/

Thursday night:

The threat for heavy rain will continue into Thursday night,
especially over eastern MS where strong moisture transport and
lift will continue ahead of the closed low. Guidance is showing a
lot of variation in QPF for this last round of heavy rainfall and
so confidence is not all that high with specific/max amounts and
locations, so will continue to reevaluate the flash flood watch
as we approach this period. /EC/

Friday through Tuesday:

The passage of the upper low will finally break down the pesky
southwesterly upper level flow, resulting in a decrease in rain
chances as it exits the region Friday. Though heavier rains are
expected to be gone by Friday morning, pesky clouds and lighter rain
associated with the upper low will remain possible through the
daytime. This may help hold temps down in the upper 40s over much of
the western half of the area. Dry conditions are anticipated by
Friday night with decreasing clouds as low level flow becomes more
anticyclonic.

Saturday through Monday: Mid and upper ridging will build across the
area over the weekend, with a surface ridge expanding from the Gulf
Coast along the East Coast. Fingers crossed, dry conditions are
expected for the first weekend of 2019. With the upper jet becoming
displaced well north of the area and mid/upper heights somewhat
anomalously high, temperatures will moderate to above normal through
Monday.

Monday night into Tuesday: At the end of the forecast period, a
quick moving upper trough and cold front is expected to pass across
the region early next week bringing a chance of showers Monday night
into Tuesday. Though guidance is progging a sharp trough with
respectable upper forcing, limited return flow ahead of the system
looks to limit instability. No thunder was included in the forecast
at this point, but it isn't out of the question it might need to be
added at some point later. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       47  52  45  48 /  97  91  97  32
Meridian      48  52  48  52 /  87  86  98  33
Vicksburg     45  51  43  49 /  97  93  95  30
Hattiesburg   52  58  49  53 /  66  84  98  18
Natchez       46  54  43  49 /  97  95  89  16
Greenville    41  48  43  47 /  95  72  98  45
Greenwood     43  48  45  46 /  96  64  98  50

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through late Thursday night for MSZ027>033-
     035>051-053>056-059>063.

     Flash Flood Watch from 6 AM CST Thursday through late Thursday
     night for MSZ052-057-058-064>066-072>074.

LA...Flash Flood Watch through late Thursday night for LAZ007>009-015-
     016-023>026.

AR...None.

&&

15
Hazardous weather outlook, Jan 2, 3:03 PM CST, 5 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
303 PM CST Wed Jan 2 2019

ARZ074-075-MSZ018-019-025-026-034-032115-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Washington-
303 PM CST Wed Jan 2 2019

This hazardous weather outlook is for portions of southeast
Arkansas, north central Mississippi, and northwest Mississippi.

.DAY ONE...Tonight and Thursday

FLOODING
THREAT...Limited
TIMING...This afternoon through Thursday

This afternoon through Thursday, localized flash flooding is
possible across portions of southeast Arkansas and northwest
Mississippi tonight through tomorrow night, particularly in low
lying and urban areas. River flooding, which is already ongoing on
many waterways, may worsen or be prolonged.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Localized flash flooding is possible for southeast Arkansas and
portions of northwest Mississippi on Thursday night. Storm total
rainfall amounts of 1 to 3 inches are expected with locally
higher amounts possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

LAZ007>009-015-016-023>026-MSZ027>033-035>066-072>074-032115-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Carroll-Montgomery-Webster-
Clay-Lowndes-Choctaw-Oktibbeha-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
303 PM CST Wed Jan 2 2019

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi,
northeast Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Thursday

FLOODING
THREAT...Elevated
TIMING...This afternoon through Thursday

This afternoon through Thursday, areas of flash flooding are
likely across portions of northeast Louisiana and central
Mississippi tonight and shifting into southeast Mississippi and
the Pine Belt tomorrow through tomorrow night. Flooded roads are
possible or possibly closed and some structures could become
inundated. River flooding, which is already ongoing on many
waterways, may worsen or be prolonged.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Areas of flash flooding are likely for portions of the region,
across all of the ArkLaMiss region and shifting into southeast
Mississippi and the Pine Belt on Thursday night. Storm total
rainfall amounts of 3 to 5 inches are expected with locally
higher amounts possible.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

23

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 7:56 PM CSTRiver Flood WarningJANClay4 days
Jan 3, 7:04 AM CSTRiver Flood WarningJANAttala27 hr
Jan 3, 7:04 AM CSTRiver Flood WarningJANMadison, Rankin21 days
Jan 3, 10:59 AM CSTRiver Flood WarningJANCatahoula, Concordia3 days

Nearby

River Flood Warnings in Mississippi, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.